Sweet Syndrome as a Manifestation of Azathioprine Hypersensitivity

El-Azhary, Rokea A.; Brunner, Kelly L.; Gibson, Lawrence E.
September 2008
Mayo Clinic Proceedings;Sep2008, Vol. 83 Issue 9, p1026
Academic Journal
Sweet syndrome is a reactive, sterile, pustular dermatosis that occurs in association with infection, malignancy, or connective tissue disease or in response to the use of certain medications. Sweet syndrome secondary to azathioprine therapy is rarely reported. We describe 3 patients, 2 with inflammatory bowel disease and 1 with myasthenia gravis, who developed febrile pustulosis consistent with Sweet syndrome 1 to 2 weeks after treatment with azathioprine. Antibiotic therapy failed in all patients, but Sweet syndrome resolved with drug withdrawal and prednisone therapy. Because azathioprine is widely used, clinicians should be aware of this adverse reaction.


Related Articles

  • Fatal Massive Hepatic Necrosis: A Probable Hypersensitivity Reaction to Sulfasalazine. Ribe, James; Benkov, Keith J.; Thung, Swan N.; LeLeiko, Neal S.; Shen, Susan C. // American Journal of Gastroenterology;Mar1986, Vol. 81 Issue 3, p205 

    Sulfasalazine (salicylazosulfapyridine) is a commonly prescribed oral medication for inflammatory bowel disease. We report a case of a 15-yr-old boy with ulcerative colitis who developed a generalized hypersensitivity reaction with a serum sickness-like syndrome and severe hepatotoxicity while...

  • Thioguanine: a potential alternate thiopurine for IBD patients allergic to 6-mercaptopurine or azathioprine. Dubinsky, Marla C.; Feldman, Edward J.; Abreu, Maria T.; Targan, Stephan R.; Vasiliauskas, Eric A. // American Journal of Gastroenterology;May2003, Vol. 98 Issue 5, p1058 

    : ObjectiveApproximately 10% of inflammatory bowel disease (IBD) patients receiving 6-mercaptopurine (6-MP) or azathioprine (AZA) develop drug hypersensitivity reactions necessitating early discontinuation of these traditional thiopurines. These allergic reactions typically reoccur upon...

  • Isotretinoin not associated with increased IBD risk.  // Dermatology Times;Mar2013, Vol. 34 Issue 3, . p1 

    The article reports a study which found that isotretinoin is not associated with an increased risk of inflammatory bowel disease (IBD).

  • VII. MYASTHENIA GRAVIS AND MUSCULAR DISORDERS.  // Romanian Journal of Neurology;2008 Supplement 1, Vol. 7, pS71 

    The article presents abstracts on myasthenia gravis and muscular disorders including "Some clinico-immunological aspects in patients with ocular myasthenia gravis associated with inflammatory bowel disease," by I. M. Cojocaru, M. Cojocaru and R. Tanasescu, "Management of myasthenic crisis," by...

  • Clinical aspects of MS.  // Multiple Sclerosis (13524585);Sep2004 Supplement 2, Vol. 10, p174 

    This article presents summary of articles, on the clinical aspects of multiple sclerosis (MS). It is proposed that patients with multiple sclerosis (MS) are more likely than average to disregard well known health and safety risks and that in many aspects they are opposite to those with...

  • Estrogen.  // Reactions Weekly;6/5/2010, Issue 1304, p17 

    The article describes the case of a 20-year-old woman who had worsened myasthenia gravis while undergoing treatment with estrogen replacement therapy.

  • Azathioprine.  // Reactions Weekly;9/1/2007, Issue 1167, p7 

    The article presents a case study of a 54-year old woman with myasthenia gravis and has developed primary CNS lymphoma after long-term therapy with azathioprine. She has been receiving azathioprine for the past 13 years. She reported numbness and weakness of her left leg that had been preceded...

  • Thirteen years follow-up after radical transsternal thymectomy for myasthenia gravis. Do short-term results predict long-term outcome? Roth, T.; Ackermann, R.; Stein, R.; Inderbitzi, R.; Rösler, K.; Schmid, R.A. // European Journal of Cardio-Thoracic Surgery;Apr2002, Vol. 21 Issue 4, p664 

    Objective: Long-term evaluation of efficacy and quality of life after radical surgical approach for myasthenia gravis (MG). Comparison between short-term follow-up and long-term outcome. Methods: All patients (n=26, 16 men and 10 women, mean age: 40.7 years) underwent total transsternal...

  • What Is Myasthenia Gravis?  // Neurology Coding Alert;Jan2013, Vol. 15 Issue 1, pp2 

    The article discusses the myasthenia gravis disease and mentions the use of cholinesterase inhibitors for its treatment.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics